Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Nashville, TN

September 13, 20204 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 13, 2020, 7:32 AM CDT for 4 counties in Tennessee. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2020, 7:32 AM CDT (12:32 UTC)
Expired
Sep 13, 2020, 1:45 PM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 14 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:15 AM CDTFLASH FLOOD5 Se Brentwood, TNWALLER RD CLOSED DUE TO HIGH WATER.
Sep 13, 8:45 AM CDTFLASH FLOODNolensville, TNMULTIPLE ROADS FLOODED AROUND NOLENSVILLE.
Sep 13, 9:00 AM CDTFLASH FLOOD3 Ssw Antioch, TNWATER RESCUE ONGOING AT CULBERTSON RD.
Sep 13, 9:29 AM CDTFLASH FLOOD2 Ne La Vergne, TNWATER APPROACHING HOMES ON MERCURY DRIVE IN LA VERGNE
Sep 13, 10:37 AM CDTFLASH FLOOD1 W Mount Juliet, TNOLD LEBANON DIRT RD CLOSED 1.5 MILES WEST OF MOUNT JULIET RD DUE TO HIGH WATER.
Sep 13, 10:41 AM CDTFLASH FLOOD3 S Gladeville, TNWATER IS THREE FEET DEEP AT THE INTERSECTION OF COUCHVILLE PK AND MCCRARY RD.
Sep 13, 10:48 AM CDTFLASH FLOOD1 Ssw La Vergne, TNSIGNIFICANT FLASH FLOODING HAS MOVED AND FLIPPED SHIPPING CONTAINERS UP TO BRIDGESTONE PKWY.
Sep 13, 10:55 AM CDTFLASH FLOOD1 Sse Antioch, TNI-24 CLOSED AT BELL RD DUE TO WATER OVER THE INTERSTATE.
Sep 13, 11:52 AM CDTHEAVY RAIN 5.25Brentwood, TN5.25 INCHES OF RAIN MEASURED SINCE 7 AM AT CONCORD RD.
Sep 13, 12:18 PM CDTFLASH FLOODLebanon, TNHWY 231 CLOSED SOUTH OF THE LEBANON SQUARE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS54 KOHX 131232
FFWOHX
TNC037-149-187-189-131545-
/O.NEW.KOHX.FF.W.0031.200913T1232Z-200913T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
732 AM CDT Sun Sep 13 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Davidson County in middle Tennessee...
  Northwestern Rutherford County in middle Tennessee...
  Central Williamson County in middle Tennessee...
  Wilson County in middle Tennessee...

* Until 1045 AM CDT.

* At 732 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Franklin, Lebanon, Smyrna, Brentwood, La Vergne, 
  Mount Juliet, Nolensville, Forest Hills, Oak Hill, Belle Meade, 
  Thompson's Station, Antioch, Rural Hill, Belinda City, Walterhill, 
  Berry Hill, Percy Priest Lake, Gladeville and Green Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3578 8697 3595 8710 3632 8637 3632 8635
      3631 8636 3632 8630 3632 8627 3630 8626
      3631 8625 3630 8614 3618 8613 3592 8643

FLASH FLOOD...RADAR INDICATED

$$

10
2 follow-up statements
397 
WGUS54 KOHX 131440
FFWOHX
TNC037-149-187-189-131645-
/O.EXT.KOHX.FF.W.0031.000000T0000Z-200913T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
940 AM CDT Sun Sep 13 2020

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Southeastern Davidson County in middle Tennessee...
  Northwestern Rutherford County in middle Tennessee...
  Central Williamson County in middle Tennessee...
  Wilson County in middle Tennessee...

* Until 1145 AM CDT.

* At 940 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Franklin, Lebanon, Smyrna, Brentwood, La Vergne, 
  Mount Juliet, Nolensville, Forest Hills, Oak Hill, Belle Meade, 
  Thompson's Station, Antioch, Rural Hill, Belinda City, Walterhill, 
  Berry Hill, Percy Priest Lake, Gladeville and Green Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3578 8697 3595 8710 3632 8637 3632 8635
      3631 8636 3632 8630 3632 8627 3630 8626
      3631 8625 3630 8614 3618 8613 3592 8643

FLASH FLOOD...OBSERVED

$$

10
625 
WGUS54 KOHX 131638
FFWOHX
TNC037-149-187-189-131845-
/O.EXT.KOHX.FF.W.0031.000000T0000Z-200913T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1138 AM CDT Sun Sep 13 2020

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Southeastern Davidson County in middle Tennessee...
  Northwestern Rutherford County in middle Tennessee...
  Central Williamson County in middle Tennessee...
  Wilson County in middle Tennessee...

* Until 145 PM CDT.

* At 1138 AM CDT, local law enforcement reported continuing flash 
  flooding. Between 2 and 4 inches of rain have fallen.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Franklin, Lebanon, Smyrna, Brentwood, La Vergne, 
  Mount Juliet, Nolensville, Forest Hills, Oak Hill, Belle Meade, 
  Thompson's Station, Antioch, Rural Hill, Belinda City, Walterhill, 
  Berry Hill, Percy Priest Lake, Gladeville and Green Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3578 8697 3595 8710 3632 8637 3632 8635
      3631 8636 3632 8630 3632 8627 3630 8626
      3631 8625 3630 8614 3618 8613 3592 8643

FLASH FLOOD...OBSERVED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:49 AM CDT, 43 minutes earlier.

Area forecast discussion, Sep 13, 6:49 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
649 AM CDT Sun Sep 13 2020

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tweaked hourly temperature, dewpoint, and wind speed/direction
grids. Freshened up wording in zone forecast product for flash
flood watch. Remainder of forecast continues to be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

MVFR to IFR conditions persist at BNA/MQY with SHRA/TSRA this
morning. CKV/CSV vary between VFR and MVFR CIGs. More SHRA/TSRA is
on the way for BNA/MQY in the next several hours, while CSV will
have to wait until 18z for any activity. Heavier rain will reduce
VIS/CIGs to MVFR or IFR at times.

Activity will taper off around 00z or a little sooner. Light
south winds become northerly/variable this afternoon and evening.
MVFR CIGs are possible at BNA/MQY/CSV and may need further
adjustment in later TAF cycles.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Clay-Davidson-
Giles-Hickman-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Overton-Perry-Pickett-Putnam-Rutherford-Smith-Sumner-Trousdale-
Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........Schaper
Hazardous weather outlook, Sep 13, 5:18 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Sep 13 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A good portion of the mid state will experienced between two
to three inches, with locally higher amounts of around five
inches, of rainfall today. Heavy rainfall could fall within
a short period of time causing flooding of streets and low
lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Currently, the greatest rainfall amounts associated the remants
of Tropical Storm Sally will be across southeastern portions of
the mid state region later this work week where two to four
inches of rainfall could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

JB Wright

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:07 AM CDTFlash Flood WatchOHXBedford, Clay, Davidson, Giles, Hickman, Jackson and 16 more13 hr
Sep 13, 6:28 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne3 hr
Sep 13, 7:00 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Sep 13, 7:37 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Williamson113 min
Sep 13, 8:26 AM CDTRiver Flood WarningOHXDavidson10 hr
Sep 13, 9:16 AM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson119 min
Sep 13, 9:51 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lewis, Maury8 hr
Sep 13, 9:55 AM CDTFlash Flood WarningOHXSumner, Trousdale3 hr
Sep 13, 10:29 AM CDTFlash Flood Warning Considerable damage threatOHXDavidson, Rutherford, Williamson7 hr
Sep 13, 10:42 AM CDTRiver Flood WarningOHXDavidson13 hr
Sep 13, 11:19 AM CDTRiver Flood WarningOHXDavidson14 hr
Sep 13, 11:50 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Wayne4 hr
Sep 13, 11:54 AM CDTFlash Flood WarningOHXGiles, Marshall, Maury3 hr
Sep 13, 3:09 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.